MS – Choosing Your Poison

 

When I was diagnosed, the neurologist pushed several large binders across his desk at me and told me to review them and decide which injectable I’d like to start on immediately.  WOW!  That was a shocker.  I had just been told I had this chronic disease and now I’m supposed to read and understand all of the information on these drugs and make a decision about which one to choose?  Seriously?  That was a pretty daunting task.

That was almost 5 years ago.  I chose Betaserone and have stayed on it ever since.  However, I have had the side effects – the “flu-like symptoms” that they talk about.  I’ll wake up in the middle of the night with chills that shake the whole bed.  My husband has had to “unroll” me from the ball I’ve curled into and lay across me to try to get me to “flatten out” so the severe cramping in all of my muscles might subside.  The day after tends to be interesting as well with ongoing aches and let’s not forget the actual injection:  OUCH!  Actually, the shot itself doesn’t hurt – I don’t ever feel the needle.  It’s the medication – as it goes in – rather slowly, I might add – that hurts like hell.  Then it balls up under my skin and I have to massage it to get it to disperse.  If I roll over on that “shot spot” that night – or oftentimes many nights after – I’m reminded of the last shot.  I go through times where I just can’t imagine giving myself even one more shot.  Thus far, I’ve been able to give myself yet another pep-talk and “git ‘er done” but I’m not sure I can continue that indefinitely.

I’m at a cross-roads right now – and one I know many MS’ers face – multiple times throughout the course of this disease.  I told my neurologist I’m about done with these shots – fully expecting a lecture on why I needed to continue, perhaps a little “do it for the Gipper” style pep talk to heighten my commitment to this regimen.  That’s not what I got.  My doc told me to “go ahead – just let me know if you start noticing any unusual symptoms and we’ll put you on IV steroids for 3 days.”  WHAT???  You mean – I can leave these injections behind me (pardon the pun)??  But – what if I have a big flare?  What if I suddenly can’t see or can’t walk?  What if, because I went off the shots, things spiral out of control and I can’t recover from it?  What if . . .

And there it is – the most difficult side-effect of MS – the “what ifs.”  There’s no template to look at to know what will happen if . . .  So, I guess you just gather information and make the best choice you can at the time.  Hindsight is 20/20 – but not foresight.  It’s sooooo scary.  I’m just not sure what to do.  I know who to ask though – this community.  I know you’ve been faced with this or other similar choices.  How did you make them?  What are the factors that you weigh about your medicinal regimen?  How do you choose?  I sure would appreciate some help on this one.  Sharing experience is one of the best parts of this site.  So please, share your insight, your experience, your thoughts and ideas.  Thanks in advance.  And FUMS!

 Special thanks to www.FreeDigitalPhotos.net for use of the photograph for this posting.

Be Sociable, Share!
, , , , , , ,

9 Responses to “MS – Choosing Your Poison”

  1. Don Says:

    That is a conversation I have with my neurologist EVERY time we meet! I have been taking Avonex for 8 years now. The results have been amazing–no flare ups, no changes in my MRI. So he looks at me and says, “And the reason you want to change is…”
    The reason is I HATE THE SHOTS!!!
    I still feel the pain of the needle every week. (It has cured me from ever considering a tattoo!) I begin to dread the whole experience mid-afternoon–which then just pretty much ruins that evening.
    On the plus side–other than the wonderful results–I am no longer having the flu-like symptoms you mention. They stopped after about 6 years–so much for alleviating over time! I do recall the chills, the fever, the being soaked as the fever broke, the “Who beat me with a baseball bat” feeling the next day!
    Did I mention that I HATE THESE SHOTS????
    But last night I took it again. The what if’s are just too strong. But I pray for an alternative!

    Reply

    • admin Says:

      Don —

      I feel the same way. I HATE the shots – but I keep shooting up – because the pain of the what if’s are worse than the pain I have now.

      Thanks so much for sharing your thoughts. FUMS!!

      Reply

    • shawn Says:

      I had the same results with Betaseron and Rebif. I went through a lot of flu like symptoms and depression until I switched to Gilenya. The Gilenya gave me a new life without the side effects or set backs. So much so that I just completed an 817 mile hike through the Arizona Trail. It took me over two and a half months to complete with no issues. I could have done it regardless but it was great knowing that the Gilenya would help me throughout.

      Reply

  2. gail nance Says:

    Did copaxone for 2 yrs. Tysabri for 1 yr. Now on gilynea and love not having injections or iv.

    Reply

    • admin Says:

      I haven’t really considered Gilenya. My doc isn’t too keen on it. Not sure why. Glad it’s going well for you. Thanks so much for sharing. FUMS!!

      Reply

  3. Misty Werth-Kirk Says:

    When I was struck down with MS I didnt have the “normal” warnings…I had no idea I was sick. I just overnight started having irractic behavior….long story but I was life flighted to Mayo Clinic where I spent almost 2 months relearning EVERYTHING…anyways I was reccommended to go directly on Tysabri due to the fast progression….been on it since 2007 and docs dont recommend any other treatment for me at this time….stuck to the infusion pole every month but my poison at least gives me some hope I have something fighting for me in my body…Im also JC virus positive and other issues with Tysabri….no other choice for me at this time….maybe in future…………………………..MS SUCKS!!!!

    Reply

  4. Toni Says:

    I’ve been on Rebif for about 18 months. The choice was made for me as it wasw the only company willing to help me with the cost, Without their help my co-oay would have been over $500 a month. Even though it’s been such a short time, I do have shot fatigue. I have to confess, I don’t go through the whole ice thing anymore, I just grit my teeth and shoot myself (ha!), rub it in and call it done! I take the shot close to bedtime on a Sun, Tues, and Thurs schedule to keep Fri and Sat nights shot free. I take some benadryl and usually manage to sleep through some of the shot crap, and if not…well thank goodness for Law and Order reruns in the middle of the night. My last MRI showed improvement so….I guess I’ll keep shooting myself. Hugs!

    Reply

  5. Rae Says:

    This is very interesting for me right now as I have a neuro appoint coming up this week and I am supposed to have ‘chosen’ which med I want to start shooting!!! the thing is I have been dignosed 3 years and have not been on any meds so far and am going to choose not to take any…a difficult choice and long pondered over…but I am going to continue to treat myself in my own way and to manage my health myself. I have many ups and down, bad days, bad weeks, bad months even but am positive that I can continue to find my own way…I clawed back from not being able to walk and am taking life day by day…good luck to you all and thanks for the info and different experiences which have helped me enormously x

    Reply

  6. Laura B in KC Says:

    I participated in a drug study immediately after being diagnosed. It involved being on Copaxone, Avonex or both. So for over 6 years I injected both Copaxone AND Avonex. At the end of the study I got to choose which one I wanted to continue taking. I really wanted to stick with Avonex as the injection was most often painless and I finally got over flu-like symptoms by taking ibuprofen throughout the day before my shot in the evening. That helped a lot. But it came down to not being able to give that IM shot to myself. I did it 5 or 6 times with anxiety increasing each time. Finally had to have neighbor/friend/co-worker/whoever givee it to me. As as single person I decided I needed to take something where I didn’t have to continually rely on someone else so I chose Copaxone. That’s been almost a year now. And I’ve been symptom free for almost 10 years! I’ve asked about going off meds but the MRIs show there is still stuff going on in there so I stick with it because what if….
    Good luck with your decision.

    Reply

Leave a Reply